A Caltech Library Service

A new type of three-dimensional deep-water wave of permanent form

Saffman, Philip G. and Yuen, Henry C. (1980) A new type of three-dimensional deep-water wave of permanent form. Journal of Fluid Mechanics, 101 (4). pp. 797-808. ISSN 0022-1120. doi:10.1017/S0022112080001930.

See Usage Policy.


Use this Persistent URL to link to this item:


A new class of three-dimensional, deep-water gravity waves of permanent form has been found using an equation valid for weakly nonlinear waves due to Zakharov (1968). These solutions appear as bifurcations from the uniform two-dimensional wave train. The critical wave heights are given as functions of the modulation wave vector. The three-dimensional patterns may be skewed or symmetrical. An example of the skewed wave pattern is given and shown to be stable. The results become exact in the limit of very oblique modulations.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:Copyright © 1980 Cambridge University Press. Reprinted with permission. (Received 7 January 1980 and in revised form 14 April 1980) We wish to thank Professor Bengt Fornberg for his advance and assistance in the choice and implementation of the numerical methods.
Issue or Number:4
Record Number:CaltechAUTHORS:SAFjfm80b
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10127
Deposited By: Archive Administrator
Deposited On:14 Apr 2008
Last Modified:08 Nov 2021 21:05

Repository Staff Only: item control page